Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Apr 14, 2021, 5:58 PM EDT for Vance County, Warren County, North Carolina. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2021, 5:58 PM EDT (21:58 UTC)
- Expired
- Apr 14, 2021, 7:00 PM EDT
- In force
- 62 min
- Issued by
- NWS Raleigh, NC
Counties Vance County, NC, Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 90 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 7:00 PM EDT | TSTM WND DMG | 3 W Wise, NC | TWO LARGE TREES DOWN ALONG INTERSTATE 85 NEAR MILE MARKER 229. TIME ESTIMATED BY RADAR. |
| Apr 14, 7:06 PM EDT | HAIL 0.7 | 1 Nne Wise, NC | TRAINED SPOTTER REPORTS DIME SIZED HAIL NEAR OLD WISE SCHOOL EXD NORTH OF WISE, NC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1536 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
064
WWUS82 KRAH 142158
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
558 PM EDT Wed Apr 14 2021
NCZ007>010-026-142300-
Franklin NC-Vance NC-Warren NC-Person NC-Granville NC-
558 PM EDT Wed Apr 14 2021
...SCATTERED STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
PERSON...VANCE... WARREN...NORTHERN GRANVILLE AND NORTHEASTERN
FRANKLIN COUNTIES UNTIL 700 PM EDT...
At 556 PM EDT, Doppler radar was tracking strong thunderstorms near
Cluster Springs, or near Virgilina, moving southeast at 35 mph.
Half inch hail and wind gusts up to 40 mph will be possible with
these storms.
Locations impacted include...
Henderson, Warrenton, Norlina, Littleton, Stovall, Middleburg, Macon,
Centerville, Gillburg and Mayo Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3652 7790 3644 7792 3638 7791 3631 7794
3612 7806 3650 7900 3654 7898 3654 7790
TIME...MOT...LOC 2156Z 289DEG 31KT 3657 7887
$$
PWBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Apr 14, 4:00 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Apr 14, 4:00 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 400 PM EDT Wed Apr 14 2021 .SYNOPSIS... A warm front will hold near the North Carolina and Virginia border through this evening. A low pressure area will track eastward along this warm front this evening, and will be followed by the passage of a cold front late tonight and early Thursday. A secondary cold front will push southeast through the area late Thursday. Cooler and drier high pressure will follow for late week. && .NEAR TERM /THROUGH TONIGHT/... As of 345 PM Wednesday... The convective foci remain the incoming surface cold front over E TN and central VA, the low now forming over NW NC and poised to track E roughly along the NC/VA border, and the approaching weak mid level shortwave trough to provide a contribution to broad forcing for ascent. As expected, the deep and well-mixed boundary layer has led to steepening low level lapse rates to 8.5-9.0 C/km, although mid level LRs this far N are rather modest, and the surface dewpoints mostly in the upper 40s to mid 50s have kept CAPE marginal (500-1000 J/kg MU & under 100 J/kg ML) thus far today. The expected time frame and target area for the most organized and strongest convection remain valid, as our anticipated low level southwesterly jetting (30- 40 kts) really gens up as we approach 00z, nosing toward our NE sections and NE NC/SE VA, then peaks around 03z before quickly waning shortly after midnight. This will produce a period of a long and curved hodograph supportive of a few supercells, and with CAPE focused aloft and DCAPE already nearing 1000 J/kg, damaging wind gusts and large quarter-sized hail remain possible, focused from the Triangle to the NE, with less coverage and intensity further SW. Will maintain good chance to likely pops over the NE trending lower in the SW, peaking this evening before diminishing and shifting E after midnight. Mid level moisture will persist along and E of the front as it slowly slides ESE into the area overnight, and will leave in a small chance of showers over the SE overnight, while areas further NW will see an earlier shift to WNW low level flow leading to some downslope drying. Expect lows from the mid 50s NW to low 60s SE. -GIH && .SHORT TERM /THURSDAY AND THURSDAY NIGHT/... As of 400 PM Wednesday... The surface low will be pushing ENE off the VA Tidewater early Thu morning, with the trailing cold front likely to extend through east- central to southwest portions of central NC. Given lingering mid level moisture over southern and eastern NC and the approach and passage of a weak mid level wave during the day, the chance of showers will persist along and SE of this surface front as it drops slowly to the SSE through the day, particularly in the afternoon with some heating and potential destabilization. Will keep pops low, given the downturn and eastward push in PW, focused over the SE and peaking in the afternoon. Expect clearing skies in the evening and overnight with deep dry air advection and falling surface dewpoints within northwesterly low-mid level flow. Expect highs in the upper 60s to lower 70s as thicknesses drop closer to normal. Cool air advection and clearing skies support lows Thu night in the 40s, with some spots perhaps in the upper 30s to around 40. -GIH && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 235 PM Wednesday... The weather should be relatively quiet through the long-term period. Low pressure will bring rain and snow to New England Friday, while the associated cold front that will come through North Carolina tomorrow will have cleared the state. Low pressure developing over Texas Friday will move along the Gulf Coast Saturday and off Cape Hatteras by Sunday morning. While the surface low will stay just south of the area, the associated upper trough will remain farther to the north, and the upper trough should manage to trigger a few showers on Saturday. However, immediately after the first upper trough moves through, a second, stronger upper trough will be right on the heels of the first system. While an isolated shower can't be ruled out on Sunday night across northern counties, the second trough will pass over central North Carolina on Monday, bringing a slightly better chance of precipitation at that time. Tuesday could have a passing shower as the region lies between systems - a cold front to the northwest and developing low pressure off the Florida coast, with dry weather expected on Wednesday. Temperatures will rise slightly through the extended forecast, but be relatively close to normal values throughout. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 1245 PM Wednesday... VFR conditions will hold through at least 22z across central NC. A surface low pressure system with a trailing cold front will move E over northern NC, near the VA state line, this evening. Scattered to numerous showers and storms are expected with this low and front, impacting central NC this evening, mainly along and N of the Hwy 64 corridor with the greatest coverage near the VA border NE of RDU. Gusty winds shifting with height and a period of MVFR conditions can be expected in and near any of these storms, and hail is also possible. The storm threat will decrease shortly after midnight (around 05z-06z) when the surface low will push NE of central NC. A few hours of MVFR cigs is expected over NE sections, including RWI and near RDU as well, 07z-12z tonight/early Thu, along with patchy light showers. VFR conditions will return by mid morning Thu, with a chance of a VFR shower in SE sections (including FAY). Surface winds will be from the SW through this evening around 10-15 kts with a few gusts to 20-25 kts possible, then winds will shift to NW 8-12 kts late tonight through Thu. Looking beyond 18z Thu, VFR conditions will mostly dominate, although a period of MVFR conditions with a few showers is possible late Sat and Sat night, and again on Mon, as areas of low pressure skirt by to our south. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL/GIH NEAR TERM...Hartfield SHORT TERM...Hartfield LONG TERM...Green AVIATION...Hartfield
Hazardous weather outlook, Apr 14, 4:02 AM EDT, 13 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 402 AM EDT Wed Apr 14 2021 NCZ038>040-073>077-083>086-088-089-150815- Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Harnett-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 402 AM EDT Wed Apr 14 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-021>028-041>043-078-150815- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Wayne- 402 AM EDT Wed Apr 14 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. A few strong to severe storms are possible this afternoon and evening. Damaging wind gusts and hail are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 14, 4:51 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
451 PM EDT WED APR 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 3 E HOLLY SPRINGS 35.66N 78.79W
04/14/2021 E0.25 INCH WAKE NC NWS EMPLOYEE
NWS EMPLOYEE REPORTS PEA SIZED HAIL
NORTHEAST OF HOLLY SPRINGS.
&&
ASLocal storm report, Apr 14, 5:22 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
522 PM EDT WED APR 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 4 NE CLAYTON 35.70N 78.42W
04/14/2021 E0.25 INCH JOHNSTON NC PUBLIC
PUBLIC SENT IN A REPORT OF PEA SIZED HAIL
NORTHEAST OF CLAYTON.
&&
ASSpecial weather statement, Apr 14, 5:22 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Raleigh NC
522 PM EDT Wed Apr 14 2021
NCZ010-011-026-027-041>043-078-142215-
Nash NC-Johnston NC-Franklin NC-Warren NC-Wake NC-Halifax NC-
Wayne NC-Wilson NC-
522 PM EDT Wed Apr 14 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JOHNSTON... WILSON...
AND SOUTHERN NASH COUNTIES UNTIL 615 PM EDT...
At 520 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Clayton, or 9 miles north of Smithfield, moving east at
25 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Rocky Mount, Nashville, Louisburg, Wilson, Zebulon, Elm City,
Fremont, Dortches, Bailey and Bunn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3624 7779 3593 7780 3587 7783 3585 7780
3558 7781 3557 7782 3548 7783 3556 7843
3574 7841 3626 7828
TIME...MOT...LOC 2120Z 274DEG 20KT 3565 7833
PWBLocal storm report, Apr 14, 5:47 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
547 PM EDT WED APR 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL 1 NW FLOWERS 35.66N 78.36W
04/14/2021 E0.50 INCH JOHNSTON NC PUBLIC
PUBLIC SENT A PICTURE OF HALF INCH HAIL NEAR
FLOWERS PLANTATION AREA NORTHEAST OF
CLAYTON.
&&
ASSpecial weather statement, Apr 14, 5:58 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
558 PM EDT Wed Apr 14 2021
NCZ007>010-026-142300-
Franklin NC-Vance NC-Warren NC-Person NC-Granville NC-
558 PM EDT Wed Apr 14 2021
...SCATTERED STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
PERSON...VANCE... WARREN...NORTHERN GRANVILLE AND NORTHEASTERN
FRANKLIN COUNTIES UNTIL 700 PM EDT...
At 556 PM EDT, Doppler radar was tracking strong thunderstorms near
Cluster Springs, or near Virgilina, moving southeast at 35 mph.
Half inch hail and wind gusts up to 40 mph will be possible with
these storms.
Locations impacted include...
Henderson, Warrenton, Norlina, Littleton, Stovall, Middleburg, Macon,
Centerville, Gillburg and Mayo Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3652 7790 3644 7792 3638 7791 3631 7794
3612 7806 3650 7900 3654 7898 3654 7790
TIME...MOT...LOC 2156Z 289DEG 31KT 3657 7887
PWBThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 5:22 PM EDT | Special Weather Statement | RAH | Franklin, Nash, Wilson | 53 min |
| Apr 14, 6:13 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Halifax, Vance, Warren | 62 min |
| Apr 14, 6:22 PM EDT | Special Weather Statement | RAH | Wilson | 38 min |
| Apr 14, 7:14 PM EDT | Severe Thunderstorm Warning | RAH | Halifax, Warren | 61 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.